Thunderstorm Wind, Garfield
- When
- September 12, 1:30 PM CST
- Where
- Garfield County, 3.04 mi SE of Breckinridge
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.410, -97.690
A slow moving cold front brought numerous storms with severe wind gusts on the 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A slow moving cold front brought numerous storms with severe wind gusts on the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 12, 12:01 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 101 PM CDT Thu Sep 12 2019 .AVIATION... TAFs 1218/1318... A cold front, currently located over far northwestern Oklahoma, will move slowly southward this afternoon. Scattered to numerous showers and thunderstorms are expected to form along the front at least by 20-21Z. MVFR conditions are possible in and around thunderstorms with IFR visibility within stronger thunderstorm cores. The front/outflow is expected to at least reach parts of southern Oklahoma perhaps the SPS TAF. Precipitation coverage will decrease by Friday morning with MVFR to VFR conditions. && .PREV DISCUSSION... /issued 1036 AM CDT Thu Sep 12 2019/ UPDATE... Overall the forecast for today, at least in terms of rain chances, looks OK. A cold front, that will help improve shower and thunderstorm chances this afternoon and evening, has moved across parts of the Oklahoma and northern Texas Panhandles this morning. A gravity wave, which appears to be enhancing convection across north central Oklahoma is moving quickly to the south. A little unsure how far south this feature will improve rain chances this morning. PW values are rather high 1.7-1.8 per SPC meso analysis page. Most CAMs suggest scattered to widespread storms will develop along the front this afternoon and evening. There is also consistency among the models for locally heavy rainfall (at least 2-3 inches). The exact location of heavy rainfall is problematic. With changing conditions today, some short term updates may be required and are more likely to occur across the northern half of Oklahoma. PREV DISCUSSION... /issued 641 AM CDT Thu Sep 12 2019/ AVIATION... 12/12Z TAFs. Primarily VFR conditions outside of TSRA where mainly MVFR conditions will be forecast, although upslope post frontal MVFR cigs at KWWR and possibly KCSM after 03Z. Overall timing of TSRA development similar to previous forecast. Most persistent SHRA/TSRA activity expected from around KLAW up through KOKC/KOUN toward and after 00Z. Some pre-frontal SHRA/TSRA cannot be ruled out near surging gravity wave, but will focus terminals on synoptic boundary for convection. PREV DISCUSSION... /issued 318 AM CDT Thu Sep 12 2019/ DISCUSSION... Strong to Severe Storms and Heavy Rainfall Possible This Afternoon and Evening... Little in the way of change to this forecast as the models remain in strong agreement for the short term. A cold front is expected to enter northwest Oklahoma late this morning, with widespread showers and storms initiating along it. Instability will be moderate (~2000 joules), but 0-6 km shear will be on the weaker side (15-20 knots). As noted by Mahale in the previous AFD, strong to severe storms will be possible with the main threat being damaging wind gusts with any downbursts or bowing segments. Heavy rain will also be a threat (PWATs are forecast to be around 1.8-2.0 inches). Warm air advection behind the front will allow for scattered showers and storms to linger overnight into Friday morning, though by late tonight the severe risk should be greatly diminished. With the rain and cloud cover, Friday will be somewhat cooler, though this will be short lived. As the ridge builds back in, we quickly transition back to a hot and dry pattern this weekend continuing through mid week next week. Looking into the extended, there is a consistent signal among the models for another trough moving through late next week, potentially bringing rain chances back. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 81 68 88 / 90 60 10 10 Hobart OK 67 84 67 89 / 90 60 10 10 Wichita Falls TX 70 86 69 92 / 70 50 10 10 Gage OK 60 86 64 90 / 20 20 10 0 Ponca City OK 64 82 66 87 / 70 10 10 0 Durant OK 71 92 71 94 / 20 20 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Norman OK 1129 AM CDT Thu Sep 12 2019 OKZ004>048-050>052-TXZ083>090-131630- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1129 AM CDT Thu Sep 12 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms and Heavy Rainfall... There is a risk of severe storms this afternoon and evening across much of western, central, and north central Oklahoma. The main threats will be damaging wind gusts up to 65 mph and heavy rainfall. The most likely time for severe storms will be from 3 pm to 10 pm. Additional showers and thunderstorms may linger across southern Oklahoma and northern Texas overnight with a continued risk for heavy rainfall and flooding, though the severe risk should be diminished by this time. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel should ready for severe weather operations through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Showers and thunderstorms may linger into the morning hours on Friday. Organized severe weather is not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
202 PM CDT Thu Sep 12 2019
OKZ006-121930-
Alfalfa OK-
202 PM CDT Thu Sep 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa County Until
230 PM CDT...
AT 158 PM CDT, a strong thunderstorm was located near Ingersoll,
moving northeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 45 MPH...
LAT...LON 3700 9834 3678 9825 3672 9853 3693 9854
3699 9835
TIME...MOT...LOC 1858Z 245DEG 13KT 3684 9845
SIXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 205 PM CDT Thu Sep 12 2019 OKZ009-010-121930- Woodward OK-Ellis OK- 205 PM CDT Thu Sep 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward and central Ellis Counties Until 230 PM CDT... AT 204 PM CDT, a strong thunderstorm was located 4 miles northeast of Arnett, moving northeast at 15 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 45 MPH... LAT...LON 3604 9973 3621 9982 3637 9953 3612 9939 TIME...MOT...LOC 1904Z 245DEG 13KT 3616 9970 SIX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
221 PM CDT Thu Sep 12 2019
OKZ008-121945-
Kay OK-
221 PM CDT Thu Sep 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR southern Kay County Until 245 PM
CDT...
AT 216 PM CDT, strong thunderstorms were located from Ponca City
to Tonkawa, moving northeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 45 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3675 9684 3675 9689 3668 9693 3669 9702
3670 9703 3668 9706 3662 9705 3659 9729
3660 9739 3676 9740 3690 9692
TIME...MOT...LOC 1916Z 245DEG 13KT 3669 9709
SIXThe Vance AFB radar (KVNX), 54 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
8 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Flooding of underpasses and roads. Flood water getting into buildings.
Trees and store signage down. Twitter picture. Time is radar estimate.
Estimated gust.
Several roads were under water.
Trees downed and a window blown out in Coyle.
Trees downed in Langston.
Water over the roadways, road closures.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854773, 854774, 854775, 854776, 854777, 854778, 854779, 854780, 854781, 854782, 854783.